Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Spokane, WA

January 1, 20214 counties in Idaho

NWS Spokane, WA issued this winter storm watch at Jan 1, 2021, 2:21 PM PST for 4 counties in Idaho. It took effect at Jan 2, 2021, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 2:21 PM PST (22:21 UTC)
In effect from
Jan 2, 2021, 4:00 PM PST
Expired
Jan 2, 2021, 3:18 AM PST
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

414 
WWUS46 KOTX 012221
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
221 PM PST Fri Jan 1 2021

IDZ004-021400-
/O.NEW.KOTX.WS.A.0001.210103T0000Z-210103T1800Z/
Central Panhandle Mountains-
Including the following locations Lookout Pass
221 PM PST Fri Jan 1 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING ABOVE 4000 FEET...

* WHAT...Heavy snow possible above 4000 feet. Total snow 
  accumulations of 8 to 15 inches possible. Winds could gust as 
  high as 40 mph.

* WHERE...Lookout Pass.

* WHEN...From Saturday afternoon through Sunday morning.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
1 follow-up statement
368 
WWUS46 KOTX 021118
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
318 AM PST Sat Jan 2 2021

...SNOW IN THE MOUNTAINS THIS WEEKEND...

An exiting low pressure system will result in light to moderate
snowfall over the Cascades and into the Idaho Panhandle this
morning. A stronger and wetter storm arrives fast on its heels
with snow increasing over the mountains this afternoon and this
evening. Heaviest snowfall is expected Saturday evening into
Saturday night where winter travel conditions is expected along 
Highway 2 west of Coles Corner to Stevens Pass and for travel over
Lookout Pass.

IDZ004-022300-
/O.UPG.KOTX.WS.A.0001.210103T0000Z-210103T1800Z/
/O.NEW.KOTX.WS.W.0001.210103T0000Z-210103T2000Z/
Central Panhandle Mountains-
Including the following locations Lookout Pass
318 AM PST Sat Jan 2 2021

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
NOON PST SUNDAY ABOVE 4000 FEET...

* WHAT...Heavy snow expected above 4000 feet. Total snow 
  accumulations of 8 to 15 inches. Winds gusting as high as 40 
  mph.

* WHERE...Lookout Pass.

* WHEN...From 4 PM this afternoon to noon PST Sunday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow
  could significantly reduce visibility. Gusty winds could bring
  down tree branches.

* ADDITIONAL DETAILS...Light to moderate snow Saturday morning and
  afternoon will result in 3 to 5 inches of snow in the mountains.
  Snow becomes heavy Saturday night when winter travel conditions
  with hazardous travel is most likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WAZ042-022300-
/O.NEW.KOTX.WW.Y.0001.210102T1800Z-210103T1800Z/
East Slopes Northern Cascades-
Including the following locations Mazama, Stehekin, Stevens Pass,
Plain, and Holden Village
318 AM PST Sat Jan 2 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
10 AM PST SUNDAY FOR THE CASCADE CREST INCLUDING HIGHWAY
2 BETWEEN COLES CORNER AND STEVENS PASS...

* WHAT...Snow expected for The Cascade Crest including Highway 2
  between Coles Corner and Stevens Pass. Total snow accumulations
  of 5 to 10 inches, except 10 to 20 inches expected above 4000 
  feet. Winds gusting as high as 45 mph.

* WHERE...Mazama, Stehekin, Stevens Pass, Plain, and Holden 
  Village.

* WHEN...From 10 AM this morning to 10 AM PST Sunday.

* IMPACTS...Travel could be very difficult. Wet heavy snow and 
  gusty winds could bring down tree branches.

* ADDITIONAL DETAILS...Snow levels are expected to rise Saturday
  afternoon to between 4000 and 4500 feet. There is uncertainty if
  snow will transition to rain at Stevens Pass. Heavier
  accumulations will occur if precipitation remains as snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Jan 1, 9:33 AM PST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 1, 9:33 AM PST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
933 AM PST Fri Jan 1 2021

.SYNOPSIS...
Friday through the next work week will feature several rounds of
lowland rain and snow while the mountains pick up more snow.
Heavy mountain snow will be possible over the weekend with windy
conditions picking up Saturday night into Sunday. The weather will
likely remain active into next week as several storms push through
the region. The system on Wednesday looks like the one which could
deliver the best chance of valley snow to many locations.

&&

.DISCUSSION...

...HEAVY SNOW IN THE MOUNTAINS WITH WET...MILD AND WINDY
CONDITIONS RESULTING IN RAPID SNOW MELT IN LOW LANDS THIS
WEEKEND...

Today and Tonight: A relatively weak shortwave trough of lower
pressure will push across; at least relative to this weekend when
a wetter and windier low pressure system makes its mark, but more
on that later. A warm front is beginning to push across the
Cascades early this morning. Trace amounts of precipition is being
observed in the lee of the Cascades from Wenatchee up to Omak and
out into Ephrata and Moses Lake. Patchy fog in the Wenatchee area
to the Waterville Plateau and into the western basin is indicative
of the poor mixing as warm air advection moves in with this front.
Surface temperatures for many of these areas are near to or below
freezing and it's expected that a mix of freezing rain and light
snow will fall. It's not enough precipitation to hoist up an
Advisory, but walking surfaces and untreated roads may be a bit
slick for the beginning of 2021. Trace amounts of precipitation is
expected along the warm front across southeast WA and into the
southern Idaho Panhandle through the mid and late morning hours.
Temperatures are generally a bit warmer across these areas with
freezing rain less of a threat. This includes the Spokane/Coeur
d'Alene corridor. Light snow is expected in the northern valleys
transitioning over to light rain for the afternoon.

The trailing cold front will sweep through tonight. Cold front
passage will supply better dynamics, which will squeeze out more
precipitation. Snow levels will increase to between 3000 to 4000
feet over much of the region by this time with mountain snow and
valley rain expected. The exception will be in the Methow Valley
and in Republic where warmer temperatures will have a harder time
punching up into and precipitation type will remain as snowfall.
Between 3 to 5 inches of snow is expected in the Methow Valley and
1 to 3 inches for Republic. Mountain Pass such as Stevens,
Sherman and Lookout look to receive 3 to 6 inches of snow through
tonight with most coming Friday night.

Saturday and Sunday: Models have been consistent with a moderately
strong atmospheric river event aimed at the Northwest. It will
deliver copious amounts of precipitation to the region and a
period of gusty winds, especially late Saturday night into Sunday
morning. Strong westerly flow will result in a pronounced rain
shadow in the lee of the Cascades. The Cascade crest and Idaho
Panhandle should fare quite well though with strong orographics in
play. Total precipitation amounts over a 24 hour period at the
Cascade crest will range from 1.5 to 2.5 inches and in the
Panhandle generally between 0.75 to 1.5 inches is expected. Snow
levels will rise to around 3500-4000 feet with around 2 feet of
new snow possible at the Cascade crest and 1 to 2 feet of new snow
possible over the mountains in the Idaho Panhandle. Primary
impacts from snow will be at higher mountain passes such as
Sherman Pass with 4 to 8 inches possible and Lookout Pass with 8
to 12 inches possible.

Winds will also be a concern with speeds increasing to around 55
kts up at 850 mbs across the basin Saturday night. There will be a
brief period of strong wind gusts with cold front passage Sunday
morning where gusts of 40 to 50 mph is expected. The pressure
gradient weakens considerably into Sunday afternoon though. Wind
advisories may be needed with possibly some kind of highlights for
the mountains to address the snow at the passes. /SVH

Monday through Tuesday....The active weather is expected to continue
this period with the next round of widespread precipitation
expected to occur on Monday as a deep 500 mb trough nears the
coast by late in the day. The trough will then cross the Cascades
Monday night and weaken is it moves into Montana on Tuesday. We
expect to see widespread precipitation in advance of this trough
with most of it consisting of rain south of Highway 2 early in the
morning with the rain snow line advancing north to all valley
locations save the Methow Valley and those near the Canadian
Border. By Tuesday the gist of the precipitation should be tied to
residual showers near the Cascade Crest and the ID Panhandle
mountains. Total precipitation during this period will generally
range from 0.40 to 0.75 inches over the Panhandle mountains and
near the Cascade Crest...with anywhere from 0.19-0.25” over much
of central and eastern WA, with heavier amounts toward the
Canadian border. As for snow potential, we suspect the Cascades
could see another 5-9 inches of snow with valley amounts ranging
from 1 to 3 inches, with locally heavier amounts near the Cascade
Crest and possibly near the Canadian border. For locations such as
Spokane, CdA, Davenport and Kellogg snow amounts should generally
be an inch or less as near freezing temperatures are only
expected early Monday morning with warming thereafter.

Wednesday and Wednesday night...This will likely be the next in
the series of storms. This one should be a colder system with the
bulk of the ensemble means showing 0c or warmer 850 mb
temperatures closer to the WA/OR border in the AM and only
brushing the Highway 2 corridor by late in the day. Although this
period is quite a few days away it might spell the next round of
light to moderate widespread snow for many valley locations with
quite a few of the ensemble model means suggesting the potential
for 2-4 inches of snow through early Thursday morning.

Thursday...At this time, this could be the best chance of seeing
dry weather during this forecast period as a shortwave ridge
builds over the region. However the break will be brief as this
ridge breaks down again by Friday with another round of light to
moderate precipitation.

Temperatures through this period will generally be at or warmer
than normal with highs in the mid 30s to mid 40s through Wednesday
cooling off just a few degrees by the end of the week if at all.
Meanwhile lows will generally be in the mid 20s to mid 30s. fx

&&

.HYDROLOGY...
The weekend will be wet, mild and windy. On top of that, much of
the ground is frozen coming out of some colder temperatures from
earlier in December. Mild temperatures with rain on snowmelt will
increase the potential for some minor flooding issues. The good
news is that the atmospheric river event this weekend will be a
short lived one. However, the added rain with melting snow in low
lands and frozen soils will likely result in water pooling in low
lying areas. Flooding of some roadways, water seepage into
basements and rises on small streams and creeks will be a concern
with the main areas of focus being across the Spokane/Coeur
d'Alene areas and on the Palouse. /SVH

&&

.AVIATION...
18Z TAFS: A warm front is moving in over a moist boundary layer
where much of the northern mountain valleys are seeing mist/fog
along with areas of light rain and snow. The low clouds will
result in IFR/MVFR conditions through the day. Drier southeast
winds has eroded the low clouds from the Palouse to the
Spokane/Coeur d'Alene corridor and across most of the basin with
VFR conditions expected through the afternoon. Cold front passage
will be in the evening with conditions deteriorating, including
MVFR/IFR ceilings over much of the region and low levels wind
shear at KGEG-KSFF-KCOE-KPUW. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        39  34  45  37  42  32 /  30  50  50  90  40  40
Coeur d'Alene  39  34  44  35  42  30 /  40  80  60  90  80  30
Pullman        40  33  45  36  43  32 /  20  60  40  90  60  30
Lewiston       45  37  52  41  50  38 /  10  30  20  60  50  20
Colville       37  32  41  35  43  28 /  60  70  60  90  50  40
Sandpoint      38  34  39  36  40  31 /  60 100  80 100  80  40
Kellogg        39  36  41  36  40  33 /  20  90  70 100  90  40
Moses Lake     38  33  48  38  48  34 /  40  20  20  30  10  30
Wenatchee      35  32  40  35  44  32 /  30  50  10  40  10  50
Omak           36  34  40  35  42  31 /  40  70  20  80  10  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.